MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X340MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X340MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 32250340S
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
After 8 weeks the surgeon doctor noticed that the nail was broken.
 
Additional Manufacturer Narrative
The returned device matched the report, and the complaint failure mode was confirmed.Referring to product inquiry the long nail kit r2.0, ti, right gamma3® ø11x340mm x 125° is stated to be the primary product.Failures in material or manufacturing of the affected nail returned were not found.Dimensional examination revealed no deviations in the relevant undamaged areas of the nail returned.The affected item reported was documented as faultless prior to distribution.Thus, we exclude deviations in material and manufacturing.We received only the distal part for evaluation; according to further detail received ¿¿the proximal fragment of the nail has been sent to the laboratory for infection control check and was then disposed of.¿ the received nail is completely broken in the webs of the proximal drill hole for the lag screw.Mechanical damages ¿ drill marks at and inside the proximal drill hole and around the initial crack ¿ had been caused by contact with the step drill.Such damage causes additional notch effects.The nail broke in fatigue manner after an implantation period of approx.8 weeks.The appearance of the breakage surfaces, orientation of lines of rest and different topographies indicated the nail breakage had its origination in the posterior web where chamfer-like material abrasion was found at lateral.Intra-operative material damage at the lateral edge of the proximal drill hole most likely contributed to the origination of an incipient crack.Omitting pre-drilling for the placement of the k-wire may have contributed to deflection of the stepdrill (due to bone contour) during preparation for the canal for the lag screw.Material deformation of the inferior edge of the proximal drill hole at medial referred to typical axial load application.It could not be determined what range of weight bearing had been advised by the surgeon for the post-operative period.It could also not be determined if the patient had been compliant to the instructions.According to further details received in terms of patient activity ¿he walked independently¿ and furthermore, during the revision surgery ¿additional iliac crest graft was added to the fracture site to help potentially improve bone healing¿.Thus, it could be assumed that the implant had to absorb / transfer the whole loading because it was not relieved by increasing bone healing.Daily load application due to independent walking may suggest increased weight bearing.It could not be determined if pre-aging had contributed to the event.Due to missing x-rays it could not be determined whether reduction had been performed according to anatomical requirements and furthermore, if the implant positioning was according to anatomical requirements as well.This nail breakage was most likely caused by intra-operative material damage contributed by significant axial load application.As no further information such as x-rays, medical records or surgery reports was provided, a real medical statement was not possible.Review of complaint history, capa databases and risk analysis did not identify any conspicuity.The review of the risk assessment for the failure mode indicated the issue was addressed adequately.There are no actions in place related to the reported event for the subject product.According to available information a deficiency of the nail was not be verified.No non-conformity was identified.
 
Event or Problem Description
After 8 weeks the surgeon doctor noticed that the nail was broken.

Brand Name
LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X340MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key6287574
Report Number0009610622-2017-00040
Device Sequence Number737849
Product Code HSB
UDI-Device Identifier07613153312758
UDI-Public(01)07613153312758(11)160712(17)210630(10)K084DD8
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date06/30/2021
Device Catalogue Number32250340S
Device Lot NumberK084DD8
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/17/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/06/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/30/2017
Supplement Report FDA Received Date04/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age89 YR
Patient Weight65